Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
behindemusgo

Long term DIFFUSE hair loss after Accutane and sebum

Recommended Posts

Hello! I just signed up in this forum after having written lots of threads about my problem in different hair loss forums. First of all, sorry for my english, it is not my mother tongue, so I will try to explain my problem the best I can. After I took Accutane years ago (I think I was 17 years old) I began to experience a very aggressive hair loss. Despite other male baldness patterns, mine was diffuse and I lost hair all over my scalp. I don't know if there is any way of knowing if my hair loss was triggered after my isotretinoin treatment or if it is just DUPA (diffuse unpatterned alopecia) like I was told in other forums. Now I have seen lots of cases I am almost sure my hair loss began after accutane and is a consequence of this drug. I also had pain in my scalp. I could feel this pain in the areas where my hair loss was more evident (sides, above my ears, frontal and crown). Those symptoms became more appreciable when I started my treatment with minoxidil 5%. I started losing hair when I was 17 years old. I must confess that I was an idiot and I drank alcohol when I was in roaccutan but the blood tests never showed bad results. Anyway, now I am 23 years old and my hair loss has became more noticeable than ever.

I had appointments with 4 different dermatologists (no one seem to be very interested in my hair loss). Two public and two private. Firstly, I was prescribed on minoxidil 5%. This didn't gave me any result and I was prescribed on finasteride 2mg and ketoconazole. My hair situation never improved and I think it got worse in terms of density. I was on finasteride for 2 or 3 years aprox and I gave up few months ago as I didn't see any improvement. I switched then to avodart (dutas 0'5). 

I had too much time to think about this. It became an obsession for me and I can't stop thinking how I can have such an agressive hair loss if there is no hair loss background in my family. My fahter, mother, uncles, grandfathers and grandmothers had a head full of hair.

I don't know if I am experiencing any other side effect of roaccutane like dry eyes (I use lentils and sometimes i feel my eyes dry) or any sebum production disorder (sometimes I experience seasons of excessive sebum production when I sleep and I wake up with my hair like covered with oil). I am so confused. I will go to a trichologist in a few days just to make sure my hair loss is not a normal male pattern baldness, but I think he will not agree with my "accutane hair loss hypothesis". I will keep you updated.

Anyway, is this long term hair loss reversible? I heard about people recovering after a liver detox. I will attach some pics of my hair loss so you will notice it is kinda strange pattern.

pics with long hair:

IMG_7639.JPG
IMG_7640.JPG

pics with shorter hair:
IMG_7645.JPGIMG_7652.JPG Edited by behindemusgo

Share this post


Link to post
Share on other sites

I'm in the same situation, as well as many other members here. Took accutane 2 years ago and lost over half of my hair and what remained has thinned alot. I've been obsessed with this situation for months as well. I'd recommend spending some days reading this thread and come to your own conclusions. We're all still looking for a cure.

www.acne.org/messageboard/topic/295030-repairing-the-long-term-damage-from-accutane/?page=381

Share this post


Link to post
Share on other sites

There is also a hairloss thread. You can search for it or Lamarr1986.  MPB runs in your family then it can speed up the process. It could be TE or hormonal and not sure if you have any other problems might be associated.

Allie999 -dosage doesn't matter, some only have taken 20mg and had hair loss

Share this post


Link to post
Share on other sites

Are you sure it's from the accutane?  Was there any hair loss while actually on accutane?  What did youre doctor say?  Is there baldness in you're family? 

Share this post


Link to post
Share on other sites
On 8/6/2016 at 0:59 PM, Hitey said:

I'm in the same situation, as well as many other members here. Took accutane 2 years ago and lost over half of my hair and what remained has thinned alot. I've been obsessed with this situation for months as well. I'd recommend spending some days reading this thread and come to your own conclusions. We're all still looking for a cure.

www.acne.org/messageboard/topic/295030-repairing-the-long-term-damage-from-accutane/?page=381

On 9/6/2016 at 2:33 AM, Allie999 said:

You are taking to high a dosage of the accutane and have vitamin A poisoning. 
 

On 9/6/2016 at 4:47 AM, oli girl said:

There is also a hairloss thread. You can search for it or Lamarr1986.  MPB runs in your family then it can speed up the process. It could be TE or hormonal and not sure if you have any other problems might be associated.

Allie999 -dosage doesn't matter, some only have taken 20mg and had hair loss

Thanks for answer! So... Liver flushing it is not a possible cure for this problem? Any one experimented any improvement after liver flushing?
15 hours ago, Derek C said:

Are you sure it's from the accutane?  Was there any hair loss while actually on accutane?  What did youre doctor say?  Is there baldness in you're family? 

Of course I am not sure because I am not a doctor but it is an hypothesis because I have seen similar cases. In my family there is no MPB at all! 

Share this post


Link to post
Share on other sites

It's very common actually for people to have hair loss while on Accutane: https://www.realself.com/question/accutane-cause-permanent-hairloss, or you can look at google and it'll confirm my hypothesis. It's a noted side effect. Now is it directly from Accutane? Probably not. Accutane changes multiple hormones, vitamins, and sebum excretion so it could've changed something that caused drastic changes.

My brother who took Accutane at a very high dosage (like 100+ mg or something of that sort), he got the maximum legally prescribed dosage and he has permanent hair loss. He's 24 and his hair line is farther than my 60 year old fathers hair line (he's been off accutane for more than 6 years). That's not an anomaly, my entire family has great hair, and for someone to get that sort of hair loss at a young age - it's bad. 

So no, it's probably not Vitamin A toxicity as your liver will eventually flush it out overtime. It's a possibility but it seems unlikely. It's more complicated than anyone here can fathom as you'd need to look at medical journals to understand. For me, hairloss isn't bad as it's better than acne and you can just sport a bald head. I never understood balding and never will - even if I do have it. 

Share this post


Link to post
Share on other sites

Low Ferritin (iron) stores can cause hair loss and Accutane can lower Iron, ask your doctor for a Ferritin check and see what comes up.

Btw, I think your hair looks fine, and your skin!

Edited by Bentley.boo

Share this post


Link to post
Share on other sites

hey dude your hair loss is exactly the same as mine, identical to the way you described it. Its been two years for me. Its possible you have CTE or maybe accutane triggered MPB.

Share this post


Link to post
Share on other sites

your hair loss is definitely from vitamin A poisoning. That is what happened to me. I was taking 22 pills of vitamin A a day and I lost over half my hair. I posted about this please read it: 

Share this post


Link to post
Share on other sites
On 1/29/2018 at 7:53 PM, JorBone said:

your hair loss is definitely from vitamin A poisoning. That is what happened to me. I was taking 22 pills of vitamin A a day and I lost over half my hair. I posted about this please read it: 

did your hair ever grow back? Edited by Ryan1981

Share this post


Link to post
Share on other sites

This happened to me. Exactly, word for word what you described. I took 40mg daily for 6.5 months at 20 years old. I used to have insanely thick, volumous hair. I was left with a very thin hair, with some visible scalp spots, so now I just shave it all every three or four months.

It's pretty sad, especially because I loved my hair more than anything else in my body. And as you might guess, I regret taking this shit every day. My acne was bad, but being bald at 20 years is worse. At least acne can clear up on its own with time.

Share this post


Link to post
Share on other sites

might be vitamin a toxicity... i took 30,000 IU of vit A for 5 months and started noticing thinning at 17. im currently on a ZERO vitamin a diet its been 2 and a half months. hair loss has stopped just recently and hair is growing back and its thicc af

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×